Ghent University Academic Bibliography

Advanced

Acute and long-term cardiomyopathy and delayed neurotoxicity after accidental lasalocid poisoning in horses

Annelies Decloedt UGent, Tinne Verheyen UGent, Dominique De Clercq UGent, Stanislas Sys UGent, Griet Vercauteren UGent, Richard Ducatelle UGent, Philippe Delahaut and Gunther van Loon UGent (2012) JOURNAL OF VETERINARY INTERNAL MEDICINE. 26(4). p.1005-1011
abstract
Background: Horses are extremely susceptible to ionophore intoxication. Although numerous reports are available regarding monensin, little is known about lasalocid toxicity. Objectives: To describe accidental lasalocid poisoning on a farm in Belgium. Animals: Eighty-one horses, of which 14 demonstrated clinical signs from day 0–21 after being fed a new concentrate batch. One horse died on day 20 and another on day 27. Methods: The most severe cases (n = 7), admitted to the clinic on day 29–46, underwent cardiac examination and blood biochemical analysis, including determination of plasma cardiac troponin I (cTnI) at admission and during follow-up. On day 57–70, cardiac examination, cTnI determination or both were undertaken on 72 remaining horses. Results: Short-term effects of lasalocid intoxication included inappetance, lethargy, sweating, and muscular weakness. All 7 horses admitted to the clinic demonstrated signs of myocardial degeneration such as increased cTnI, dysrhythmia and reduced myocardial contractility. Four horses developed ataxia on day 40–50. Five horses died or were euthanized on day 30–370, 2 horses recovered fully and returned to previous athletic use. None of the 72 remaining horses exhibited clinical signs between day 57–70, but 34 had dysrhythmia and 13 had increased cTnI concentrations. After a period of rest, all horses returned to their previous work. Lasalocid was detected in hepatic tissue of 2 necropsied horses. Conclusions and Clinical Importance: Lasalocid intoxication induced myocardial and neurological damage. Although uncommon, this should be included as differential diagnosis for unexplained inappetance, signs of depression, cardiomyopathy, and ataxia in horses.
Please use this url to cite or link to this publication:
author
organization
year
type
journalArticle (original)
publication status
published
subject
keyword
Cardiac troponin I, Ataxia, Cardiology, Intoxication, Equine, Ionophores, TROPONIN-I CONCENTRATIONS, MONENSIN TOXICOSIS, TOXICITY, IONOPHORES, SODIUM, ANIMALS, DOGS, CHICKENS, CATTLE, PONIES
journal title
JOURNAL OF VETERINARY INTERNAL MEDICINE
J. Vet. Intern. Med.
volume
26
issue
4
pages
1005 - 1011
Web of Science type
Article
Web of Science id
000306354500018
ISSN
1939-1676
DOI
10.1111/j.1939-1676.2012.00933.x
language
English
UGent publication?
yes
classification
A1
copyright statement
I have transferred the copyright for this publication to the publisher
id
2092295
handle
http://hdl.handle.net/1854/LU-2092295
date created
2012-04-23 08:41:56
date last changed
2012-09-12 10:28:53
@article{2092295,
  abstract     = {Background: Horses are extremely susceptible to ionophore intoxication. Although numerous reports are available regarding monensin, little is known about lasalocid toxicity.
Objectives: To describe accidental lasalocid poisoning on a farm in Belgium.
Animals: Eighty-one horses, of which 14 demonstrated clinical signs from day 0--21 after being fed a new concentrate batch. One horse died on day 20 and another on day 27.
Methods: The most severe cases (n = 7), admitted to the clinic on day 29--46, underwent cardiac examination and blood biochemical analysis, including determination of plasma cardiac troponin I (cTnI) at admission and during follow-up. On day 57--70, cardiac examination, cTnI determination or both were undertaken on 72 remaining horses.
Results: Short-term effects of lasalocid intoxication included inappetance, lethargy, sweating, and muscular weakness. All 7 horses admitted to the clinic demonstrated signs of myocardial degeneration such as increased cTnI, dysrhythmia and reduced myocardial contractility. Four horses developed ataxia on day 40--50. Five horses died or were euthanized on day 30--370, 2 horses recovered fully and returned to previous athletic use. None of the 72 remaining horses exhibited clinical signs between day 57--70, but 34 had dysrhythmia and 13 had increased cTnI concentrations. After a period of rest, all horses returned to their previous work. Lasalocid was detected in hepatic tissue of 2 necropsied horses.
Conclusions and Clinical Importance: Lasalocid intoxication induced myocardial and neurological damage. Although uncommon, this should be included as differential diagnosis for unexplained inappetance, signs of depression, cardiomyopathy, and ataxia in horses.},
  author       = {Decloedt, Annelies and Verheyen, Tinne and De Clercq, Dominique and Sys, Stanislas and Vercauteren, Griet and Ducatelle, Richard and Delahaut, Philippe and van Loon, Gunther},
  issn         = {1939-1676},
  journal      = {JOURNAL OF VETERINARY INTERNAL MEDICINE},
  keyword      = {Cardiac troponin I,Ataxia,Cardiology,Intoxication,Equine,Ionophores,TROPONIN-I CONCENTRATIONS,MONENSIN TOXICOSIS,TOXICITY,IONOPHORES,SODIUM,ANIMALS,DOGS,CHICKENS,CATTLE,PONIES},
  language     = {eng},
  number       = {4},
  pages        = {1005--1011},
  title        = {Acute and long-term cardiomyopathy and delayed neurotoxicity after accidental lasalocid poisoning in horses},
  url          = {http://dx.doi.org/10.1111/j.1939-1676.2012.00933.x},
  volume       = {26},
  year         = {2012},
}

Chicago
Decloedt, Annelies, Tinne Verheyen, Dominique De Clercq, Stanislas Sys, Griet Vercauteren, Richard Ducatelle, Philippe Delahaut, and Gunther van Loon. 2012. “Acute and Long-term Cardiomyopathy and Delayed Neurotoxicity After Accidental Lasalocid Poisoning in Horses.” Journal of Veterinary Internal Medicine 26 (4): 1005–1011.
APA
Decloedt, A., Verheyen, T., De Clercq, D., Sys, S., Vercauteren, G., Ducatelle, R., Delahaut, P., et al. (2012). Acute and long-term cardiomyopathy and delayed neurotoxicity after accidental lasalocid poisoning in horses. JOURNAL OF VETERINARY INTERNAL MEDICINE, 26(4), 1005–1011.
Vancouver
1.
Decloedt A, Verheyen T, De Clercq D, Sys S, Vercauteren G, Ducatelle R, et al. Acute and long-term cardiomyopathy and delayed neurotoxicity after accidental lasalocid poisoning in horses. JOURNAL OF VETERINARY INTERNAL MEDICINE. 2012;26(4):1005–11.
MLA
Decloedt, Annelies, Tinne Verheyen, Dominique De Clercq, et al. “Acute and Long-term Cardiomyopathy and Delayed Neurotoxicity After Accidental Lasalocid Poisoning in Horses.” JOURNAL OF VETERINARY INTERNAL MEDICINE 26.4 (2012): 1005–1011. Print.